Since 1999, health-care professionals in Germany, Switzerland, and the
United States have reported the occurrence of severe hepatic toxicity possibly
associated with the consumption of products containing kava (i.e., kava kava
or Piper methysticum). A total of 11 patients who
used kava products had liver failure and underwent subsequent liver transplantation.1- 7 On
March 25, 2002, in response to five such case reports (four in Europe and
one in the United States), the Food and Drug Administration (FDA) issued a
consumer advisory8 and subsequently completed
an investigation already underway of a similar U.S. case. This report presents
the investigation of the two U.S. cases of liver failure associated with kava-containing
dietary supplement products and summarizes the European cases. FDA continues
to advise consumers and health-care providers about the potential risk associated
with the use of kava-containing products.
In May 2001, a previously healthy woman aged 45 years reported the onset
of nausea and weakness approximately 8 weeks after beginning use of a kava-containing
dietary supplement that listed on the package label, "Kava kava extract (root),
standardized to 30% kavalactones (75 mg), hops (strobiles), German chamomile
(flower head), passion flower (flower and fruit), gelatin, and natural vegetable
fiber." The patient reported taking one tablet twice daily, which was less
than the package label recommendation of one tablet three times daily. The
patient reported no concomitant medication or dietary supplement use and rare
alcohol ingestion (one to two drinks a year). The patient was initially prescribed
rabeprazole for acid reflux symptoms, and this drug was taken for 4 days.
In addition, the patient discontinued use of the kava-containing supplement.
Several days later, the patient was hospitalized with jaundice and hepatitis.
Liver biopsy demonstrated subfulminant hepatic necrosis. Autoimmune and infectious
hepatitis tests were negative. Liver transplantation was performed in July
2001, and the patient resumed daily activities following recovery from the
In December 2000, a previously healthy girl aged 14 years reported the
onset of nausea, vomiting, decreased appetite, weight loss, and fatigue. One
week later, the patient had scleral icterus and was hospitalized with acute
hepatitis. During late August to mid-December 2000, the patient reportedly
used two kava-containing products. One product was taken intermittently in
accordance with package directions (two capsules once daily). The patient
estimated that she used the product on approximately 44 days during this period.
The patient reported taking the second product in accordance with package
directions (two capsules once daily) for 7 consecutive days at the beginning
of the 4-month period. Because the product labels were unavailable, other
product ingredients were unknown. The patient reported no use of alcohol or
medications other than occasional ibuprofen. At the time of hospitalization,
the patient's liver-function tests were markedly abnormal (alanine aminotransferase:
4,076 U/L, aspartate aminotransfease: 3,355 U/L, gamma-glutamyltransferase:
148 U/L, total bilirubin: 16.2 mg/dL, ammonia: 17 mg/dL, and prothrombin time:
29.4 seconds).5 Tests for human immunodeficiency
virus (HIV), cytomegalovirus, Epstein-Barr virus, Wilson's disease, a-antitrypsin
deficiency, antinuclear antibodies, and hepatitis A, B, C, and E were negative.
Initial liver biopsy revealed active fulminant hepatitis with extensive centrilobular
necrosis, approximately 25% hepatocellular viability, and mixed inflammatory
infiltrates consisting of lymphocytes, histiocytes, scattered eosinophils,
and occasional neutrophils. No viral cytopathic changes were identified, and
immunohistochemical stains for hepatitis B surface and core antigens were
negative. The patient underwent successful orthotopic liver transplantation.
Pathological examination of the native liver revealed active fulminant hepatitis
with total hepatocyte necrosis and extensive parenchymal infiltration by lymphocytes,
histocytes, and occasional eosinophils.5 The
patient resumed daily activities following recovery from the procedure.
Eight hepatic transplant cases following hepatic failure associated
with the use of kava-containing products have been reported in Europe (six
in Germany and two in Switzerland). Two male patients aged 32 and 50 years
and six females aged 22-61 years required liver transplants after using kava-containing
products. The duration of kava use ranged from 8 weeks to 12 months. The products
were used at doses ranging from 60 mg to 240 mg per day. Seven patients used
kava prepared either by ethanol or acetone extraction methods; one patient
used an unspecified type of kava-containing product. The patients had varying
symptoms, including influenza-like symptoms and jaundice. Each patient's condition
worsened and progressed to fulminant hepatic failure. Four of these cases
have been reported in medical literature.1- 4 Additional
information about these cases is available from the German regulatory authority,
the Federal Institute for Drugs and Medical Devices, Bonn, Germany, at http://www.bfarm.de. A ninth European transplant case was
reported directly to FDA's MedWatch System by a U.S. pharmaceutical manufacturer.
Federal Institute for Drugs and Medical Devices, Bonn, Germany. HW McGhee,
Children's Hospital of Pittsburgh, Univ of Pittsburgh School of Pharmacy,
Pittsburgh, Pennsylvania. Center for Food Safety and Applied Nutrition, Food
and Drug Administration; Div of Environmental Hazards and Health Effects,
National Center for Environmental Health, CDC.
Kava is a botanical product derived from the rhizome and roots of Piper methysticum, a shrub indigenous to the South Pacific.
In the United States, kava-containing products are sold as dietary supplements
and marketed for the treatment of anxiety, occasional insomnia, premenstrual
syndrome, and stress. These supplements often are in the form of raw plant
material or concentrated extracts, which are obtained by using either acetone
or ethanol extraction or cryoprecipitation. Preparations marketed for human
consumption contain a mixture of components collectively known as kava pyrones
(i.e., kavalactones). Kava-containing products might differ based on the absolute
amount of kava pyrones present and on the relative distribution of kava pyrones.
Several countries, including Germany, Switzerland, Canada, Australia, and
France, have restricted the sale of kava-containing products based on the
occurrence of hepatic adverse events and the documented hepatic toxicity following
rechallenge with a kava-containing product.9 FDA
research suggests that <1% of the severe adverse events that occur with
the use of dietary supplements are reported to FDA.10
FDA has advised consumers and health-care providers about the potential
risk for hepatic toxicity associated with the use of kava-containing products.7 Additional caution by persons who have pre-existing
liver disease or are at risk for liver disease might be warranted. Health-care
providers should consider questioning patients with evidence of hepatic injury
about the use of dietary supplements and herbal products. Adverse events associated
with the use of any dietary supplement should be reported to FDA's MedWatch
Program, telephone 800-332-1088, or http://www.fda.gov/medwatch.
Hepatic Toxicity Possibly Associated With Kava-Containing Products—United
States, Germany, and Switzerland, 1999-2002. JAMA. 2003;289(1):36-37. doi:10.1001/jama.289.1.36